Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Phoenix, AZ

July 24, 2017Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 7:45 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 7:45 PM PDT (02:45 UTC)
Expired
Jul 24, 2017, 10:45 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 186 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS55 KPSR 250245
FFWPSR
CAC065-071-250545-
/O.NEW.KPSR.FF.W.0020.170725T0245Z-170725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
745 PM PDT MON JUL 24 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 1045 PM PDT

* At 744 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly, especially for Highway 62.

* Flash flooding will remain over mainly Highway 62 and rural areas 
  of San Bernardino and Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11532 3408 11526 3406 11524 3406 11530
      3409 11546 3410 11551 3407 11555 3411 11552
      3411 11548

$$

AD
1 follow-up statement
397 
WGUS75 KPSR 250339
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
839 PM PDT MON JUL 24 2017

CAC065-071-250349-
/O.CAN.KPSR.FF.W.0020.000000T0000Z-170725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
839 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3407 11532 3408 11526 3406 11524 3406 11530
      3409 11546 3410 11551 3407 11555 3411 11552
      3411 11548

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:08 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 2:08 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
208 PM MST Mon Jul 24 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm activity can be expected across the region today,
especially over northern and southwestern Arizona. Cloud cover
and a moist atmosphere will lead to cooler temperatures today.
This will be followed by drier southwesterly flow aloft leading to
warmer temperatures along with fewer storms across the region
Tuesday through Thursday. More active monsoon conditions return by
next weekend.

&&

.DISCUSSION...
Short-term satellite and radar trends show drier air aloft has
quickly spread northward, effectively ending chances for rainfall
temporarily across the Phoenix area. Rainfall has persisted across
west-central Arizona within a band of richer moisture, and
flooding concerns remain elevated there through the mid-afternoon.
Otherwise, isolated thunderstorms have developed from northern
Pima County east-northeastward into southern Gila County, where
stronger heating has occurred this morning and early afternoon.
Rainfall appears to have stabilized the air mass sufficiently to
prevent any sustained convection from moving north of I-8 towards
Phoenix. With a couple more hours of heating, it's possible the
air mass could recover enough to support isolated thunderstorms
into the Phoenix area this evening, but confidence is low.

Another area of short-term concern will be across southwest
Arizona and southeast California, where the air mass is relatively
unperturbed but very moist. There is certainly potential for
strong thunderstorms with heavy rain across these areas, but
forcing for ascent remains more nebulous.

Still anticipating a trend towards warmer/drier conditions through
the middle of the week as the primary anticyclone aloft redevelops
westward out of the Southern Plains towards the Four Corners.
However, this should remain short-lived as the anticyclone
eventually shifts northward, and the eastern Pacific becomes more
active, which could supply moisture to the Southwest this weekend
into early next week. No changes have been made to the extended
forecast given the short-term concerns.

&&

.PREVIOUS DISCUSSION...

Tuesday through Sunday...
With a lot less moisture available, look for quiet a downtrend in
PoPs (limited to south-central AZ - mainly higher terrain). Temps
climb as well but not out of hand. Late in the week and over the
weekend, a more favorable flow pattern sets up. Plus it appears
there will be a tropical storm of some sort passing south and west
of Baja which helps advect moisture back into the region. Thus a
gradual return of PoPs from east to west. Temps nudge down as
well.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Another band/round of showers and embedded thunder will track
northward through SW Maricopa and Pinal counties and eventually up
into the Phoenix area in the next hour. Timed VCSH into the
terminals around 21-22z and have them lingering through
02z...although current radar trends could see VCSH end sooner. Low
to mid level CIGS possible with passing shower activity, otherwise
in between SCT to BKN layers 12-20kft will be prominent through
the evening. Winds will be hard pin a heading to with different
areas of heating and cloud cover affecting local diurnal trends
during the afternoon. More erratic and elevated winds are
possible with approaching shower activity and should settle into
easterly headings overnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Shower/storm activity stretches in a band from Imperial through
northwest Maricopa county, with light showers passing near KBLH.
Stronger storm activity was developing south of the border along
the Baja Spine. Overall storm motion will be northerly, so expect
at least shower development near KIPL into the evening.
Additional showers/storms will develop across the area and track
northward, with activity timed to diminish into the evening hours.
Surface winds will hold southerly headings, but are likely to be
more erratic and gusty with passing storms/showers.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Humidities and storm chances begin to increase Thursday with
chances reaching southeast California by Saturday. Temperatures
will be near normal Wednesday and Thursday (a bit above normal
near and west of the Lower Colorado River Valley) before beginning
to decrease late this week. Apart from thunderstorms, winds will
follow familiar warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
PREVIOUS DISCUSSION...AJ
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 24, 1:58 PM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLOOD            3 NW SANTAN             33.17N 111.84W
07/24/2017                   PINAL              AZ   MESONET

            MARICOPA COUNTY FLOOD CONTROL STREAM GAUGE
            INDICATING OVER FLOOD STAGE. EMERGENCY
            MANAGER REPORTING MANY ROADS IN AREA FLOODED
            AND CLOSED.

&&

KW
Local storm report, Jul 24, 2:56 PM PDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
256 PM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            5 ESE EAST MESA         33.38N 111.62W
07/24/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            MULTIPLE LANES OF INTERSECTION CLOSED DUE TO
            HIGH WATER.

&&

18
Local storm report, Jul 24, 6:25 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      2 NNW GOODYEAR          33.47N 112.43W
07/24/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            COTTON LN NEAR MCDOWELL RD CLOSED DUE TO
            FLOODING. DELAYED REPORT.

&&

18
Special weather statement, Jul 24, 6:36 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST MON JUL 24 2017

AZZ532-CAZ565-250200-
Yuma AZ-Imperial County Southeast CA-
636 PM MST MON JUL 24 2017

...SPECIAL WEATHER STATEMENT...

At 636 PM MST/636 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Blaisdell, or near Fortuna Foothills, moving north
at 10 mph.

Heavy rain and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Araby and Kinter.

LAT...LON 3280 11459 3280 11434 3277 11433 3260 11435
      3260 11456
TIME...MOT...LOC 0136Z 178DEG 10KT 3268 11446

AD
Special weather statement, Jul 24, 7:00 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
700 PM MST MON JUL 24 2017

AZZ531-532-536-250230-
Gila River Valley AZ-Kofa AZ-Yuma AZ-
700 PM MST MON JUL 24 2017

...SPECIAL WEATHER STATEMENT...

At 659 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Martinez Lake, moving northeast at 15 mph.

Heavy rain and winds in excess of 30 mph will be possible with this
storm.

This storm is over Highway 95 north of Fortuna Foothills but will
remain over mainly rural areas of southwestern La Paz and central
Yuma Counties.

LAT...LON 3283 11424 3290 11444 3318 11435 3307 11406
TIME...MOT...LOC 0159Z 203DEG 13KT 3294 11431

AD

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.